Methotrexate-induced epidermal necrosis: A case series of 24 patients

Ting Jui Chen, Wen Hung Chung, Chun Bing Chen, Rosaline Chung Yee Hui, Yu Huei Huang, Yueh Tsung Lu, Chang Wei Wang, Kuo Hsien Wang, Li Cheng Yang, Shuen Iu Hung

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Background: Methotrexate-induced epidermal necrosis (MEN) is a rare but life-threatening cutaneous reaction that mimics Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Objectives: To investigate the clinicopathology, risk factors, and prognostic factors of MEN. Methods: We enrolled 24 patients with MEN and 150 controls and analyzed the demographics, pathology, and plasma concentrations of methotrexate (MTX). Results: Patients with MEN showed extensive skin necrosis (mean, 33.2% total body surface area) but no target lesions. The histopathology displayed keratinocyte dystrophy. Early signs of MEN included painful skin erosions, oral ulcers, and leukopenia/thrombocytopenia. Although 79.2% patients received leucovorin treatment, there was 16.7% mortality. Risk factors for MEN included older age (>60 years), chronic kidney disease, and high initial dosage of MTX without folic acid supplementation. Renal insufficiency delayed MTX clearance. Severe renal disease and leukopenia predicted poor prognosis in MEN, but none of the SCORe of Toxic Epidermal Necrosis criteria were associated with mortality of MEN. Limitations: The study was limited by the small sample size. Conclusion: MEN exhibited distinct clinicopathologic features from SJS/TEN. Recognition of the early signs and prognostic factors is important, because the rapid institution of leucovorin may be helpful. To reduce the risk of MEN, physicians should avoid prescribing MTX to high-risk patients and titrate the dosage slowly upward with folic acid supplementation.

Original languageEnglish
JournalJournal of the American Academy of Dermatology
DOIs
Publication statusAccepted/In press - 2017

    Fingerprint

Keywords

  • Cutaneous adverse reactions
  • Methotrexate
  • Skin necrosis

ASJC Scopus subject areas

  • Dermatology

Cite this

Chen, T. J., Chung, W. H., Chen, C. B., Hui, R. C. Y., Huang, Y. H., Lu, Y. T., Wang, C. W., Wang, K. H., Yang, L. C., & Hung, S. I. (Accepted/In press). Methotrexate-induced epidermal necrosis: A case series of 24 patients. Journal of the American Academy of Dermatology. https://doi.org/10.1016/j.jaad.2017.02.021